Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 4:14 PM EDT for Claiborne County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 4:14 PM EDT (20:14 UTC)
- Expired
- Mar 18, 2021, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
516
WWUS84 KMRX 182014
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Mar 18 2021
TNZ014-182100-
Claiborne TN-
414 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE COUNTY UNTIL
500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of New Tazewell, or 9 miles south of Middlesboro, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, Cumberland Gap, Arthur and Powell River Preserve.
LAT...LON 3638 8374 3642 8379 3643 8380 3642 8381
3642 8383 3643 8386 3643 8387 3658 8378
3658 8369 3660 8367 3660 8355
TIME...MOT...LOC 2014Z 211DEG 26KT 3648 8375
$$
JLBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 3:15 PM EDT, 59 minutes earlier.
Area forecast discussion, Mar 18, 3:15 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 315 PM EDT Thu Mar 18 2021 .SHORT TERM...(Tonight and Friday) Key Messages: 1. Scattered showers and thunderstorms will develop the rest of the afternoon, and some could produce marginally severe hail and gusty winds. 2. Scattered showers continue tonight, especially across NE TN, SW VA, and the eastern mountains. 3. A changeover to snow will occur across the highest peaks of the E TN mountains late this evening into Fri morning with 1-3 inches above 5000 feet. 4. Drier air will filter in during the day Fri with much cooler temps in the low/mid 50's. Discussion: Late Afternoon/Evening... 2 PM satellite, water vapor, and RAP analysis places the large mid/upper closed low over NW TN and SW KY with the occluded cold front crossing the Plateau. Breaks in the overcast have allowed surface temps to warm into the mid 60's/low 70's beneath the increasingly cold pool aloft as the mid/upper low moves E, and this has resulted in surface based CAPES building to 500-1000 J/Kg per latest SPC mesoanalysis. New convection has initiated in a broken line from the N Plateau into NE TN ahead of the cold front, and we have issued several SPS's for pea to penny sized hail due to mid- level lapse rates steepening to 7-8 C/Km, hail CAPE increasing to 300-500 J/Kg, and WBZ heights dropping to 5-6 thousand feet. There will also be the potential for gusty winds with the strongest cells this afternoon due to unidirectional deep layer (0-6 Km) shear of 60- 80 kts, significant mid-level drying (DCAPE values up to 800 J/Kg), and melting hail. The biggest factor that is keeping the coverage isolated is the dry air started to mix to the surface behind the morning convection noted by Td's dropping into the 50's near the Plateau early this afternoon, as well as, subtle subsidence behind the morning convection. Overall, expect the line of convection to remain broken as it propagates ENE ahead of the cold front with a couple marginally severe storms possible. Behind this convection as the cold front moves E, scattered showers are expected to fill in from late afternoon through the evening as the mid/upper low shifts overhead and further lowers freezing heights/steepens lapse rates. Low topped convection with small hail remains possible through the evening but will quickly wane after sunset. Winds have been gusty this afternoon due to strong mixing and SW 850 mb flow of 50 kts. We have seen 30+ kt gusts in parts of the central and S Valley. This will decrease as temps cool through the evening. Tonight... The large mid/upper closed low will cross the S Appalachians early tonight. 850 mb temps cool just below 0 C tonight, and with the upper low and associated PVA overhead, as well as plenty of moisture, scattered showers will continue, especially in NE TN and SW VA, and this will mix with and change to snow over the highest peaks of the E TN mountains. As the flow becomes more northwesterly the second half of the night, some upslope enhancement will also occur. HREF members suggest 1-3 inches of snow over the highest peaks in Sevier county, which is just above the WPC forecast. Used a blend of HREF and WPC giving 1-3 inches of snow above 5000 ft tonight into Fri morning which seems very reasonable. Issued an SPS for this light snow accumulation. Lows tonight will cool into the upper 30's/mid 40's. Friday... A few snow showers or flurries will linger Fri morning in the mountains, but building high pressure from the NW and associated drier air will dry all areas out during the afternoon. Highs will only reach the low/mid 50's. Garuckas .LONG TERM...(Friday Night through Thursday) At the beginning of this period our area will be under an upper northwest flow while at the surface high pressure and a cooler air mass will be continuing to build into the region. This high pressure will continue to fill into the region over the weekend, with Saturday and Sunday looking dry, with slightly below normal early Spring Temperatures. By Tuesday we get a surface return flow started and the next weather system heads our way with showers increasing west to east Tuesday afternoon and evening. The overall pattern stays pretty unsettled, with another system coming out of the Gulf around Thursday, spreading moisture and rain chances towards us. Keeping thunder out of forecast for now. Temperatures Tuesday through Thursday should be mild, as minimum temps are limited by higher dew points and cloud cover. The Thursday system will be worth keeping up with--if it rides along south of us toward the Atlantic, no big deal for us. However, if it moves northward toward the Ohio Valley, it would bring a lot of moisture into our area and would need to be watched for heavy rain potential and/or severe threat. GM && .AVIATION... 18Z TAF DISCUSSION. Upper level cold core low pressure center should come rolling through this evening. Along with the low, it should bring the cloud cover associated with it, so what clearing there is this afternoon will get filled in by clouds again west to east, this afternoon or this evening. Once ceilings move in they will probably continue through the end of the forecast period. In our NE forecast area, there should be a good chance of showers in the KTRI area this evening and into the early morning hours Friday, but lesser chances farther south. As surface low and cold front push through the area, winds will be veering overnight as well. GM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 45 53 39 63 36 / 30 10 20 0 0 Knoxville McGhee Tyson Airport, TN 45 51 35 61 33 / 50 10 10 10 0 Oak Ridge, TN 44 53 34 62 34 / 30 0 10 0 0 Tri Cities Airport, TN 42 51 28 61 29 / 80 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 18, 3:00 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 300 PM EDT Thu Mar 18 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Rain showers will change to snow showers across the highest peaks of the East Tennessee mountains this evening into Friday morning. Snow accumulations of 1 to 3 inches are possible above 5000 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Mar 18, 3:13 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu Mar 18 2021
TNZ014-015-VAZ001-182000-
Claiborne TN-Hancock TN-Lee VA-
313 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHEASTERN LEE COUNTIES UNTIL 400 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 14 miles north of Rutledge, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Jonesville, Tazewell, Pennington Gap, Howard Quarter,
Evanston and Kyles Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8296 3660 8299 3659 8294 3641 8355
3649 8359 3674 8319 3674 8314 3675 8313
3678 8313 3681 8308
TIME...MOT...LOC 1913Z 236DEG 32KT 3649 8348
DHSpecial weather statement, Mar 18, 4:02 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM EDT Thu Mar 18 2021
TNZ013-182045-
Campbell TN-
402 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 445 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 11 miles south of Williamsburg, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jellico and Indian Mountain State Park.
LAT...LON 3659 8398 3646 8412 3655 8425 3656 8425
3657 8426 3659 8426
TIME...MOT...LOC 2002Z 217DEG 26KT 3658 8415
GaruckasSpecial weather statement, Mar 18, 4:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Thu Mar 18 2021
TNZ014-015-182030-
Claiborne TN-Hancock TN-
403 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE AND
NORTHWESTERN HANCOCK COUNTIES UNTIL 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Tazewell, or 11 miles north of Rutledge, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Powell River
Preserve and Sandlick.
LAT...LON 3659 8324 3635 8362 3641 8371 3660 8356
3660 8327
TIME...MOT...LOC 2003Z 220DEG 28KT 3644 8360
JLBLocal storm report, Mar 18, 4:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 NNE HOWARD QUARTER 36.51N 83.39W
03/18/2021 E1.00 INCH CLAIBORNE TN 911 CALL CENTER
QUARTER SIZED HAIL NEAR THE
CLAIBORNE/HANCOCK COUNTY LINE.
&&
GARUCKASLocal storm report, Mar 18, 4:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 NNE HOWARD QUARTER 36.50N 83.39W
03/18/2021 E1.00 INCH CLAIBORNE TN PUBLIC
QUARTER SIZED HAIL ESTIMATED AT THE
CLAIBORNE/HANCOCK COUNTY LINE.
&&
GARUCKASSpecial weather statement, Mar 18, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Mar 18 2021
TNZ014-182100-
Claiborne TN-
414 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE COUNTY UNTIL
500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of New Tazewell, or 9 miles south of Middlesboro, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, Cumberland Gap, Arthur and Powell River Preserve.
LAT...LON 3638 8374 3642 8379 3643 8380 3642 8381
3642 8383 3643 8386 3643 8387 3658 8378
3658 8369 3660 8367 3660 8355
TIME...MOT...LOC 2014Z 211DEG 26KT 3648 8375
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:12 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Marion | 6 hr |
| Mar 18, 9:19 AM EDT | Special Weather Statement | MRX | Jefferson | 41 min |
| Mar 18, 9:30 AM EDT | Special Weather Statement | MRX | Grainger, Hancock | 45 min |
| Mar 18, 9:54 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 33 hr |
| Mar 18, 10:35 AM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox | 3 hr |
| Mar 18, 11:15 AM EDT | Special Weather Statement | MRX | Sullivan, Washington | 45 min |
| Mar 18, 11:28 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Mar 18, 12:59 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Mar 18, 1:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Mar 18, 1:19 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| Mar 18, 1:42 PM EDT | Special Weather Statement | MRX | Anderson, Union | 48 min |
| Mar 18, 1:52 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Washington | 53 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | MRX | Claiborne | 23 min |
| Mar 18, 2:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Mar 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 39 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Mar 18, 3:12 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Mar 18, 3:13 PM EDT | Special Weather Statement | MRX | Hancock | 47 min |
| Mar 18, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Mar 18, 4:02 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 18, 4:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | MRX | Unicoi | 37 min |
| Mar 18, 4:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Mar 18, 5:13 PM EDT | Special Weather Statement | MRX | Jefferson | 32 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Mar 18, 6:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Mar 18, 7:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Mar 18, 7:40 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 18, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 26 min |
| Mar 18, 4:25 PM EDT | Special Weather Statement | MRX | City of Norton | 35 min |
| Mar 18, 4:40 PM EDT | Special Weather Statement | MRX | Russell | 35 min |
| Mar 18, 5:30 PM EDT | Special Weather Statement | MRX | Washington | 30 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
| Mar 18, 7:37 PM EDT | Special Weather Statement | MRX | Washington | 38 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.